Hail, Warren
- When
- May 22, 2:21 PM EST to 2:25 PM EST
- Where
- Warren County, Lebanon
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 39.430, -84.200
A weak mid level shortwave combined with moderate instability to produce severe thunderstorms with hail. These storms later evolved into heavy rain producing storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
A weak mid level shortwave combined with moderate instability to produce severe thunderstorms with hail. These storms later evolved into heavy rain producing storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 22, 12:08 PM EST, 2 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 108 PM EDT SUN MAY 22 2011 .SYNOPSIS... A WARM FRONT WILL PUSH ACROSS THE AREA EARLY TODAY...WITH A FEW SHOWERS AND THUNDERSTORMS POSSIBLE IN THE WARM AIRMASS. A COLD FRONT WILL THEN APPROACH BY MONDAY NIGHT AND REMAIN ACROSS THE AREA THROUGH MUCH OF THE WEEK. THIS WILL BRING MORE UNSETTLED WEATHER RESULTING IN SHOWERS AND STORMS THROUGH FRIDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... MODERATE INSTABILITY IS IN PLACE TODAY IN THE WARM SECTOR OF AN APPROACHING LOW PRESSURE SYSTEM...CURRENTLY THE NORTHERN PLAINS. THE BEST LIFTING MECHANISMS ARE CURRENTLY OFF TO THE SOUTHWEST AND WEST OF OUR FORECAST AREA...WHERE SHOWERS AND THUNDERSTORMS HAVE DEVELOPED. THIS ACTIVITY CONTINUES TO HOLD TOGETHER AS IT MOVES NORTHEASTWARD TOWARD THE FORECAST AREA. HAVE NUDGED UP AFTERNOON POPS ALONG THE EASTERN AND NORTHEASTERN ZONES THIS AFTERNOON TO REFLECT THESE THUNDERSTORMS PROGRESSING ACROSS PARTS OF OUR CWA. HAVE KEPT CHANCE POPS SOUTH OF THESE STORMS AS SCATTERED SHOWERS HAVE HAD THE TENDENCY TO DEVELOP IN THIS AREA. && .SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/... UPPER LEVEL LOW TO TRACK INTO THE WESTERN GREAT LAKES TONIGHT. INSTBY LINGERS INTO THE EVENING AND THUS HAVE CONTD CHC/SLIGHT CHC POPS CONTINUING EARLY AND THEN TAPERING TO SLIGHT CHC. UNCERTAINTY EXITS REGARDING COVERAGE OF PRECIP LATER TONIGHT. LATEST NUMERICAL MODEL RUNS INDICATING THAT A S/W WL PUSH INTO THE WEST LATE WITH AN ASSOCIATED AREA OF FORCING PIVOTING ACRS THE FA. HAVE KEPT POPS LOW BUT THIS MAY REQUIRE HIGHER POPS BETWEEN 06 AND 12Z IF SUBSEQUENT RUNS CONT TO SHOW THIS FEATURE. HAVE TRENDED TONIGHTS LOWS ON THE WARM SIDE OF GUID. THE UPPER LOW TO OPEN UP WITH S/W ROTATING THRU THE SRN GREAT LAKES WITH A BAND OF WESTERLY 45-50KT H5 WINDS PIVOTING THRU MONDAY AFTN. MODERATE TO STRONG INSTBY TO DEVELOP AS SFC TD/S IN THE UPR 60S YIELD BLYR CAPES OF 2000-2500 J/KG DURG THE AFTN. THIS INSTBY COMBINED WITH S/W WL RESULT IN THE DEVELOPMENT OF DEEP CONVECTION MONDAY AFTN. WITH FAVORABLE BULK SHEAR EXPECT STORMS TO BE ORGANIZED. WL EXPAND LKLY POPS MON AFTN INTO THE EVENING. WL ALSO CONTINUE TO MENTION CHC FOR SEVERE WEATHER GIVEN INSTBY AND SHEAR. HAVE ACCEPTED A BLEND OF MAV/MET FOR HIGHS MONDAY. IN SPLIT FLOW REGIME...WESTERLY FLOW DEVELOPS OVER THE OHIO VALLEY WITH SFC FRONT DROPPING INTO OHIO AND LAYING OUT E-W PARALLEL TO THE FLOW. NUMERICAL MODELS POINTING TO EMBEDDED S/W WHICH INDUCES A SFC WAVE THAT RIPPLES THRU TUE AFTN/TUE EVENING. EXPECT A THUNDERSTORM COMPLEX TO DEVELOP WITH THE BEST FORCING ACROSS NRN SECTIONS OF ILN/S FA. WL BUMP UP POPS TO LKLY CAT TUE AFTN/EVE. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... UNSETTLED PATTERN WILL SET UP ACROSS THE REGION THROUGH THE WEEK. A FRONT WILL STRETCH WEST TO EAST WITH AN INITIAL WAVE OF LOW PRESSURE MOVING ALONG IT ON TUESDAY. THEN THE MAIN SYSTEM WILL APPROACH ON THURSDAY AND SLOWLY MOVE ACROSS THE AREA FRIDAY AND FRIDAY NIGHT. THERE COULD STILL BE SOME LINGERING PRECIPITATION INTO SATURDAY AS LOW PRESSURE AND A COLD FRONT PASS TO THE EAST OF THE AREA. && .AVIATION /17Z SUNDAY THROUGH THURSDAY/... SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED MAINLY NORTHWEST OF A KLUK/KILN LINE UNTIL 00Z TODAY. CURRENTLY HAVE ONLY VFR CONDITIONS FORECAST...HOWEVER MAY NEED ADD TEMPOS TO REDUCE VISIBILITIES AND CEILINGS IF CURRENT THUNDERSTORMS TO THE WEST HOLD TOGETHER OR DEVELOP FURTHER. BY 12Z MONDAY...CHANCES FOR PRECIPITATION WILL INCREASE...WHICH WILL BRING A HIGHER CHANCE OF MVFR/IFR CONDITIONS. OUTLOOK...THUNDERSTORMS POSSIBLE THROUGH WEDNESDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...AR NEAR TERM...LATTO SHORT TERM...AR LONG TERM... AVIATION...LATTO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 605 AM EDT SUN MAY 22 2011 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-231015- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 605 AM EDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. N THE WARM AND UNSTABLE AIRMASS WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK THAT A FEW OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. MODERATE INSTABILITY ALONG WITH FAVORABLE SHEAR MAY LEAD TO ORGANIZED THUNDERSTORMS MONDAY AFTERNOON. SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS. A FRONT WILL STALL OUT ACROSS THE REGION THIS WEEK WITH PERIODS OF THUNDERSTORMS EXPECTED TUESDAY THROUGH FRIDAY. DUE TO THIS REPEATED PERIOD OF THUNDERSTORMS WHICH MAY OCCUR THIS WEEK THERE IS A POTENTIAL FOR FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 245 PM EDT SUN MAY 22 2011 OHZ078>080-221915- BROWN OH-CLERMONT OH-HIGHLAND OH- 245 PM EDT SUN MAY 22 2011 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HIGHLAND...EASTERN CLERMONT AND NORTHERN BROWN COUNTIES THROUGH 315 PM EDT... AT 244 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR BETHEL... MOVING NORTHEAST AT 20 MPH. WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS STORM. SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...MOUNT ORAB AND SARDINIA. ALSO...LOCUST RIDGE...BUFORD...GREENBUSH AND MOWRYSTOWN ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES STRONGER...THEN A WARNING MAY BE NEEDED. LAT...LON 3920 8389 3902 8371 3893 8405 3898 8411
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 250 PM EDT SUN MAY 22 2011 OHZ070-071-221915- BUTLER OH-WARREN OH- 250 PM EDT SUN MAY 22 2011 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WARREN AND EASTERN BUTLER COUNTIES THROUGH 315 PM EDT... AT 248 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR MAUD... MOVING NORTHEAST AT 20 MPH. WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS STORM. SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...MASON...MORROW AND LEBANON. ALSO...KINGS MILLS...HAGEMAN...GENNTOWN...PEKIN AND SOUTH LEBANON ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES STRONGER...THEN A WARNING MAY BE NEEDED. LAT...LON 3956 8415 3935 8404 3933 8441 3939 8443
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 313 PM EDT SUN MAY 22 2011 OHZ071-072-221945- CLINTON OH-WARREN OH- 313 PM EDT SUN MAY 22 2011 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WARREN AND NORTHWESTERN CLINTON COUNTIES THROUGH 345 PM EDT... AT 309 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR HAGEMAN... MOVING EAST AT 20 MPH. WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS STORM. SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...LEBANON. ALSO...SOUTH LEBANON...GENNTOWN...OREGONIA...CAESAR CREEK STATE PARK...KINGMAN...HARVEYSBURG AND CLARKSVILLE ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES STRONGER...THEN A WARNING MAY BE NEEDED. LAT...LON 3956 8395 3935 8391 3936 8430 3945 8430
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
321 PM EDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM HAIL LEBANON 39.43N 84.21W
05/22/2011 E1.00 INCH WARREN OH TRAINED SPOTTER
&&The Cincinnati radar (KILN), 33 km away, was scanning. The volume nearest the first event began at 19:22 UTC.
19 hail, 5 thunderstorm wind, 1 flash flood, 1 flood. Local standard time, as filed.
Multiple trees were reported down. One of the trees fell onto a house.
A few trees were reported down due to damaging thunderstorm winds.
A tree fell on a mobile home due to damaging thunderstorm winds.
A tree was reported down due to damaging thunderstorm winds.
Two large trees were snapped and one tree was uprooted due to damaging thunderstorm winds. Two trees fell onto two different mobile homes due to the winds.
Numerous roads were closed and a trailer park was flooded due to heavy rainfall.
Numerous roads were flooded due to previous flash flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310173, 310175, 310174, 310176, 310177, 310179, 310178, 310189, 310181, 310196, 310187, 310190, 310201, 310195, 312485, 310193, 310215, 310203, 310214, 310216, 310217, 310220, 310221, 310219, 310225, 314782.